The weight is coming off. Your rings slide on easily again. The jeans you packed away three years ago button without a fight.
Then one morning, stepping out of the shower, you notice something you did not expect. The outer lips of your vulva look flatter and a little looser. The skin folds where it used to be full.
And you think, wait... is that supposed to happen?
On a long walk, your leggings rub in a place they never rubbed before.
The internet has a name for this now: “Ozempic vulva.”
It is not a medical diagnosis.
It is a real change that got women freaking out...rightfully so.
What the name gets wrong
The medication is not acting on your vulva. GLP-1 medications work on appetite, digestion and blood sugar.
What changes the vulva is how much weight you lose, and how fast.
Anyone who loses a lot of weight quickly can see this, whether the weight came off with a medication, with surgery or with a big change in how she eats. These medications made fast weight loss common, so more women are noticing it at the same time.
What is actually changing
The labia majora, the outer lips, and the mons pubis, the soft mound above them, are made mostly of fat under skin.
When you lose fat everywhere, you lose it there too.
Skin shrinks back more slowly than fat disappears. The outer lips can look deflated, with loose skin that folds or hangs. And when the outer lips lose their fullness, the inner lips, the labia minora, can stand out more than they used to.
It is the same process that makes a face look hollow after fast weight loss. It is just happening somewhere nobody talks about.
What you might notice
For some women, it is only a change in how things look.
For others, it shows up in the day:
Rubbing and chafing when you walk, run or ride a bike.
Irritation along the seam of fitted pants or a swimsuit.
Less cushioning on a bike seat, or during sex.
A sense that things feel different, even when you cannot say exactly how.
Two things that get blamed on the medication
Dryness. Many women start a GLP-1 in their forties and fifties, the same years estrogen falls. Vaginal dryness, burning and pain with sex in those years usually come from lower estrogen reaching the vaginal and vulvar tissue. The timing lines up, so the medication gets the blame. I wrote about that in Why Does Sex Hurt During Perimenopause and Menopause?
Leaking. When weight comes off fast and you are not eating enough protein or doing strength work, you lose muscle along with fat. Your pelvic floor is muscle. When it weakens, a cough, a laugh or a jump can bring a little leak.
Both are common, and both can be treated. Neither is a reason to stop a medication on your own. Talk with the clinician who prescribes it.
What helps
Protect your muscle while the weight comes off. Protein at every meal and strength training a few times a week. I explain why muscle matters so much in midlife in Why Am I Gaining Weight in Perimenopause When Nothing Changed?
Treat dryness at its cause. A vaginal moisturizer used a few times a week helps the tissue hold water. When lower estrogen is the reason, local vaginal estrogen is one of the most effective and safest treatments we have. That is a conversation worth having with your doctor.
Strengthen the pelvic floor. Pelvic floor therapy retrains those muscles, so a sneeze during a workout stays a sneeze.
Address volume and loose skin. There are non-surgical treatments that tighten tissue, regenerative treatments, and in some cases surgery. The right one depends on what bothers you most: how it looks, how it feels, or how it works.
At SiBelle, this is part of our intimate wellness care.